Hail, Eddy
- When
- April 8, 10:45 PM MST to 10:50 PM MST
- Where
- Eddy County, Loving
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.280, -104.100
An upper level trough was approaching the region from over California and Arizona with an upper disturbance moving over West Texas and southeast New Mexico. Low-level moisture was also increasing across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough was approaching the region from over California and Arizona with an upper disturbance moving over West Texas and southeast New Mexico. Low-level moisture was also increasing across the area. There was large scale lift and steep mid-level lapse rates across the higher terrain of West Texas and into the southeast New Mexico plains. These conditions combined to create thunderstorms with heavy rain and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 8, 10:29 PM MST, 16 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 1229 AM CDT SAT APR 9 2016 .DISCUSSION... The latest Aviation Discussion is below. && .AVIATION... Thunderstorms could affect KPEQ through 09/08Z with strong winds and perhaps hail. Thunderstorms could still form later tonight and possibly affect KINK, KMAF and KHOB. Since probabilities are so low will forego inclusion at this time. Will also include low level wind shear at KMAF through at least 09/11Z when the low level jet shifts off to the east. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 56 83 54 78 / 0 20 40 0 Carlsbad 50 82 52 76 / 0 10 10 0 Dryden 60 89 60 86 / 10 10 20 0 Fort Stockton 57 87 55 79 / 0 10 10 0 Guadalupe Pass 52 73 47 67 / 0 10 10 0 Hobbs 51 81 48 73 / 0 10 10 0 Marfa 41 79 41 73 / 0 10 10 0 Midland Intl Airport 58 84 57 78 / 0 20 30 0 Odessa 59 85 57 78 / 0 20 20 0 Wink 52 86 51 79 / 0 10 10 0 && .MAF Watches/Warnings/Advisories... NM...None. TX...None. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 148 PM CDT FRI APR 8 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 148 PM CDT FRI APR 8 2016 /1248 PM MDT FRI APR 8 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 812 PM CDT FRI APR 8 2016 TXZ074-075-081-090200- BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX- 812 PM CDT FRI APR 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND SOUTHWESTERN PECOS COUNTIES UNTIL 900 PM CDT... AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MARATHON...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MARATHON AND ELEPHANT MOUNTAIN WILDLIFE MANAGEMENT AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . && LAT...LON 2995 10342 3000 10351 3061 10333 3045 10287 TIME...MOT...LOC 0111Z 204DEG 37KT 3016 10335 44
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
821 PM CDT FRI APR 08 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM HAIL 2 WSW MARATHON 30.19N 103.27W
04/08/2016 M0.50 INCH BREWSTER TX CO-OP OBSERVER
VERY HEAVY RAINFALL WITH 1/2 INCH HAIL.
&&
CMRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 907 PM CDT FRI APR 8 2016 TXZ075-090245- PECOS TX- 907 PM CDT FRI APR 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 945 PM CDT... AT 907 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTHEAST OF BELDING...OR 17 MILES SOUTH OF FORT STOCKTON... MOVING NORTHEAST AT 60 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BAKERSFIELD AND SIERRA MADERA. THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 264 AND 299. PRECAUTIONARY/PREPAREDNESS ACTIONS... TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND . && LAT...LON 3049 10295 3058 10309 3113 10261 3088 10222 TIME...MOT...LOC 0207Z 219DEG 50KT 3063 10290 44
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
945 PM CDT FRI APR 8 2016
TXZ068-069-075-090330-
CRANE TX-UPTON TX-PECOS TX-
945 PM CDT FRI APR 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRANE...NORTH
CENTRAL PECOS AND SOUTHWESTERN UPTON COUNTIES UNTIL 1030 PM CDT...
AT 945 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF FORT STOCKTON...MOVING NORTHEAST AT 40 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MCCAMEY...GIRVIN AND UPTON COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 267 AND 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .
&&
LAT...LON 3115 10195 3108 10210 3109 10236 3108 10237
3103 10229 3103 10222 3082 10268 3089 10277
3133 10245
TIME...MOT...LOC 0245Z 213DEG 34KT 3093 10266
44SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1100 PM CDT FRI APR 8 2016
TXZ057-074-090445-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
1100 PM CDT FRI APR 8 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CULBERSON COUNTY...
AT 1100 PM CDT...A STRONG THUNDERSTORM WAS 13 MILES NORTH OF PLATEAU...
OR 22 MILES NORTHEAST OF VAN HORN...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN VAN
HORN AND HIGHWAY 54 CORRIDOR AND NORTHWESTERN DAVIS/APACHE MOUNTAINS
AREA COUNTIES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3115 10453 3129 10464 3163 10452 3142 10431
3124 10419
TIME...MOT...LOC 0400Z 237DEG 20KT 3125 10454
67SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1141 PM CDT FRI APR 8 2016
NMZ028-TXZ057>059-258-090545-
EDDY COUNTY PLAINS-GUADALUPE MOUNTAINS-REEVES COUNTY AND UPPER TRANS
PECOS-VAN HORN AND HIGHWAY 54 CORRIDOR-LOVING-
1141 PM CDT FRI APR 8 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL EDDY...
NORTHEASTERN CULBERSON...NORTHWESTERN REEVES AND NORTHWESTERN LOVING
COUNTIES...
AT 1141 PM CDT/1041 PM MDT/...A STRONG THUNDERSTORM WAS 26 MILES
SOUTHEAST OF PINE SPRINGS...MOVING NORTHEAST AT 45 MPH.
WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MALAGA...RED BLUFF RESERVOIR AND RED BLUFF.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3154 10436 3164 10460 3205 10446 3220 10428
3223 10411 3223 10400 3197 10382
TIME...MOT...LOC 0441Z 212DEG 37KT 3170 10442
67The Midland/Odessa radar (KMAF), 184 km away, was scanning. The volume nearest the first event began at 05:45 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622077.